Kansas, 2020High Wind in Kansas, November 14, 2020
November 14, 2020 · NWS GID · 1 event in 1 county or zone
A cold front brought strong northwesterly wind gusts during the late afternoon on November 14th. A strong low pressure system across southern Canada forced a cold front through north central Kansas during the late afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought strong northwesterly wind gusts during the late afternoon on November 14th. A strong low pressure system across southern Canada forced a cold front through north central Kansas during the late afternoon hours. Strong northwest wind gusts accompanied the passage of the front, particularly across the western third of the County Warning Area (CWA). A peak wind gust of 63 mph was measured in Phillips County, KS, but there was no known damage or impacts from the high wind. The severe wind gust was supported by intense pressure rises on the order of 4-5mb per 2 hours. The arrival time of the front during or just after peak mixing was also a contributing factor. Peak wind gusts further east were weaker, but still strong, at speeds of 50 to 55 mph, as far east as Highway 281. Peak wind gusts remained less than 50mph east of Highway 281 as the 2hr pressure rises decreased to 2-3 mb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 14, 11:16 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Nov 14, 11:16 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1116 AM CST Sat Nov 14 2020
...AVIATION UPDATE...
.DISCUSSION...(Today through Friday)
Issued at 348 AM CST Sat Nov 14 2020
Quiet conditions reign across the area early this morning, with
satellite data showing clear skies for the majority of the CWA,
the exception being some upper level clouds moving into far NWrn
areas. In the upper levels, flow across the region has been
turning southwesterly with time, with broad ridging over the
eastern CONUS and a shortwave disturbance making its way across
the Rockies. At the surface, our winds remain southerly, with a
trough of low pressure sitting over the High Plains. Speeds have
mainly been in the 10-15 MPH range, but there has been an
occasional gusts closer to 20 MPH. No surprises with temps
overnight, with 3AM obs ranging from the upper 20s to mid 30s.
Today and tonight...
Main concerns of fire weather issues and precipitation are
confined mainly to the 18-00Z time frame today. Models remain in
good agreement showing the above mentioned upper level shortwave
trough axis continuing to push east today, and looks to clear the
CWA to the east by late evening/midnight tonight. There isn't much
moisture for this system to work with, but models (some more so
than others) continue to show the potential for at least
sprinkles/light showers with the passage of the trough axis. The
best chances for precipitation look to be across our south central
NE counties (esp along/north of I-80), but will keep the mention
of isolated sprinkles further south to areas along the NE/KS state
line. This looks to be a mid-late afternoon event, perhaps
lingering an hour or two past 00Z. Did adjust afternoon cloud
cover up a bit as well.
The accompanying sfc cold front will push through the area during
the day today. By midday, a more westerly wind direction is
expected to be in place across most of/if not all of the CWA.
The better push of NWrly winds and stronger speeds looks to be
after noon. Overall just minor adjustments were made to the
timing/sustained speeds, but did adjust wind gusts up closer to
what the RAP/HRRR are showing. Especially with the main surge of
winds right with passage of the front, sustained speeds of around
30 MPH are expected, and adjusted gusts up to around 45-50 MPH for
more of the CWA...but wouldn't be surprised to have at least a
few gusts closer to 55 MPH.
Another round of fire weather concerns returns for this afternoon,
with the highest risk confined to the southwestern corner of the
CWA. Most recent run of models/guidance were not as aggressive
with dropping dewpoints, so confidence in how that evolves through
the day is not high...no doubt the potential of more cloud
cover/light precip raises uncertainty. Only minor adjustments were
made to highs for today, which are in the 50s/low 60s. The
resulting RH values this afternoon bottom out right at 20 percent
for a small portion of the CWA...but whether or not those values
are sustained for 3 hrs is a question mark. Decided to go with a
Red Flag Warning for the counties that have the best chance of
hitting the RH/time criteria (no issue with the winds being
there)...Furnas/Harlan in NE and Phillips/Rooks/Osborne in KS.
Ended up cancelling the headline for Dawson/Gosper, models suggest
if those areas did approach or hit the RH criteria, it'd be short
in duration. It will be something for the day shift to keep a
close eye on.
Sunday and Sunday night...
The latter half of the weekend remains dry, with northwesterly
flow building in aloft in the wake of today/tonight's trough
passage. Expecting to see a return of mostly clear skies CWA-wide.
Winds turn more westerly for much of the day, with sfc high
pressure moving into the Srn Plains. Speeds will not be as strong
as today, but breezy conditions are expected to linger through the
morning/early afternoon hours, before tapering off. As that sfc
high slides further east, winds by evening turn to the south.
High temperatures are forecast to reach into the 50s, but a drier
airmass builds in across the region, with dewpoints falling into
the teens/20s. Fire weather concerns will again arise during the
afternoon hours, as relative humidity values fall into the teens
for much of the area. Those winds will be the main question, as
they should be subsiding as the afternoon passes when RH values
are falling. It'll be a close call, will continue to carry near-
critical wording in the HWO.
Next work week...
The main story for the upcoming work week is the dry conditions
dominating the forecast, and warming temperatures.
Models remain in good agreement showing the upper level pattern
amplifying across the CONUS on Monday, broad troughing digs a bit
further south over the eastern CONS and ridging build north over
the Rockies, bringing our area sharper northwesterly flow. This
ridge remains the main feature over our area into Wednesday, with
its axis getting pushed east onto the Central Plains. Later in the
week, upper level flow turns more zonal, the ridge broken down by
energy moving out of the the Pac NW/Nrn Rockies. Next chances for
precipitation don't return to the forecast until Friday night-
Saturday, but there are plenty of model differences to work out to
have much confidence at this point.
As far as temperatures go, after highs in the low-mid 50s for
Sunday, should have more readings well into the 50s/low-mid 60s
for Monday and Tuesday. Wednesday and Thursday are currently
forecast to be the warmest days, with plenty of 60s and even some
70s possible across southern portions of the CWA. Highs cool off
for Friday- Saturday, but will be dependent on the system bringing
those precipitation chances.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1112 AM CST Sat Nov 14 2020
VFR conditions continue through the end of the period. The only
real concerns today are strong winds (gusts to around 40-45 kts
possible) and LLWS tonight that could last through mid morning
tomorrow. There is also the potential for more strong gusty winds
tomorrow, but there is more uncertainty in the forecast at this
point, so confidence is not as high regarding magnitude.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 6 PM CST this evening for NEZ082-083.
KS...Red Flag Warning until 6 PM CST this evening for KSZ005-017-018.
&&
DISCUSSION...ADP
AVIATION...Shawkey
Hazardous weather outlook, Nov 14, 3:57 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
357 AM CST Sat Nov 14 2020
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
357 AM CST Sat Nov 14 2020
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Near-critical to critical fire weather conditions are expected
across portions of the outlook area this afternoon, primarily
along and west of a line from Kearney Nebraska to Beloit Kansas. A
Red Flag Warning is in effect this afternoon for extreme
southwestern portions of the outlook area. Please refer to the
latest warning message for additional information.
Strong northwest winds are expected to develop across the outlook
area this afternoon behind a passing cold front. Sustained speeds
near 30 MPH and gusts near 45 to 50 MPH will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday afternoon, near-critical fire weather conditions are
possible across much of the outlook area, though winds will not be
as strong as today.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
High Wind, Phillips
- When
- November 14, 3:00 PM CST
- Where
- Phillips forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
A wind gust of 63 MPH was measured by a mesonet station located 1 mile west of Logan.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 14, 20205 deaths · 1 event
- Hail and Damaging Winds in Missouri, November 14, 2020$420,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Arkansas, November 14 to 15, 20204 injured · $40,000 · EF1 · 6 events
- Damaging Winds in Arkansas, November 14, 2020$90,000 · 65 kt wind · 8 events
- Strong Wind in Illinois, November 14 to 15, 2020$19,000 · 19 events
- Strong Wind in Missouri, November 14 to 15, 2020$11,000 · 11 events
- High Wind in New Mexico, November 14, 202058 kt wind · 12 events
- High Wind in Nebraska, November 14, 202059 kt wind · 10 events
- Dust Storm and High Wind in Kansas, November 14, 202056 kt wind · 10 events
- High Wind in Oregon, November 14, 202052 kt wind · 9 events
- High Wind in Texas, November 14, 202050 kt wind · 6 events
- High Wind in Nebraska, November 14, 202061 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923639.